Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Raleigh, NC

July 11, 2003Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2003, 6:16 PM EDT for Moore County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 6:16 PM EDT (22:16 UTC)
Expired
Jul 11, 2003, 7:15 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:10 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 112216
SVRRAH
NCC125-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FOXFIRE...OR ABOUT 12 MILES WEST OF
  SOUTHERN PINES...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 60 MPH
  ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  TAYLORTOWN...PINEHURST
  SOUTHERN PINES
  WHISPERING PINES
  VASS
  CAMERON

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NORTH
CAROLINA.

LAT...LON 3528 7974 3534 7950 3540 7929 3533 7922
          3527 7921 3517 7908 3518 7919 3510 7956

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:40 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 1:40 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT FRI JUL 11 2003

VORT MAX OVER NORTHERN GEORGIA WILL LIFT NE INTO THE SOUTHERN CWFA
LATE THIS AFTERNOON. INSTABILITY IS HIGH AND SHOULD SEE PRETTY GOOD
COVERAGE. WILL HAVE LIKELY POPS ACROSS THE SOUTH...TAPERING OFF IN
THE SOUTHWESTERN CWFA AROUND 00Z...AND IN THE SOUTHEAST TOWARDS
MIDNIGHT. LOWS 65 TO 70.

SHOULD BE DRY DURING THE DAY SATURDAY...ALTHOUGH WINDS QUICKLY
RECOVER TO SOUTHWEST INITIATING SFC TROFFING LATER IN THE DAY.
AIRMASS MODIFICATION WILL BE SHORT LIVED AS THE UPPER TROF SETS IN
FOR THE LONG HAUL. CONSENSUS SHORT WAVE ENERGY DIGS INTO THE AREA
SATURDAY NIGHT AND ONGOING CHANCE POPS LOOK GOOD.

INCREASED COLUMN MOISTURE SUNDAY SUGGESTS MORE CONVECTION AND WILL
INCREASE TO HIGH CHANCE OF MAINLY DIURNAL TSRA. DO NOT THINK THERE
WILL BE ENOUGH CLOUDINESS/RAIN INITAILLY SUNDAY TO HOLD THE MAX
TEMPS IN THE MAV-SUGGESTED UPPER 70S TO LOW 80S...AND WILL GO WITH
MID AND UPPER 80S PER THICKNESS VALUES WITH MORE SUN.

MONDAY ONWARD...

THREAT OF DIURNAL CONVECTION ESPECIALLY MONDAY - TUESDAY WITH
FRONTAL SYSTEM IN THE AREA. THE THREAT SEEMS SOMEWHAT LESS ON
WEDNESDAY BUT WITH A MID LEVEL TROUGH JUST NORTH OF THE AREA - A
CHANCE STILL IS IN THE FORECAST. FRONTAL SYSTEM FORECAST TO BACK
UP ACROSS THE REGION THURSDAY AND FRIDAY PROVIDING THE LIFT ALONG
WITH DIURNAL HEATING TO PROVIDE A CHANCE OF THUNDER. LARGE SCALE MID
TO UPPER LEVEL TROUGH SHOULD BE SLOW MOVING ACROSS THE EASTERN
CONUS. THEREFORE A SLIGHTLY GREATER CHANCE OF DAILY POPS SHOULD
PERSIST WITH THE LIFT OF THE SURFACE BOUNDARY AND MID TO UPPER
LEVEL TROUGH IN THE AREA.

.RAH...NONE.

MLM
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 12 hours 16 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
...LOCALLY HEAVY RAINS...AND INTENSE CLOUD TO GROUND LIGHTNING OVER
CENTRAL NORTH CAROLINA TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS IN THE SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA
SATURDAY EVENING OR SATURDAY NIGHT.  OTHERWISE...OUTSIDE OF
SCATTERED TO ISOLATED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER
IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD AREA
THIS AFTERNOON AND FURTHER EAST INTO THE TRIANGLE AND FAYETTEVILLE
AREAS BY THIS EVENING.

RFG

In the hours before

Special weather statement, Jul 11, 4:38 PM EDT, 1 hour 38 minutes before
NCZ007-008-024-025-112115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...PERSON...ORANGE
AND DURHAM COUNTIES THROUGH 515 PM EDT...

AT 438 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BETHEL HILL TO SCHLEY...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OXFORD...ROUGEMONT
AND OAK HILL.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
Special weather statement, Jul 11, 4:53 PM EDT, 1 hour 23 minutes before
NCZ023-024-039-040-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
453 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE...ORANGE...RANDOLPH
AND NORTHWEST CHATHAM COUNTIES THROUGH 530 PM EDT...

AT 453 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SWEPSONVILLE TO ASHEBORO...OR ALONG A LINE
EXTENDING FROM GRAHAM TO ASHEBORO...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SAXAPAHAW...SNOW
CAMP...SILER CITY...AND CHAPEL HILL.

GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

JO
Special weather statement, Jul 11, 5:08 PM EDT, 1 hour 8 minutes before
NCZ008-009-112145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND VANCE COUNTIES
THROUGH 545 PM EDT...

AT 508 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM OAK HILL TO BUTNER...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CREEDMOOR...
OXFORD...AND HENDERSON.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

JO
Special weather statement, Jul 11, 5:26 PM EDT, 50 minutes before
NCZ024-025-040-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM AND CHATHAM
COUNTIES THROUGH 600 PM EDT...

AT 526 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HILLSBOROUGH TO SILER CITY...MOVING EAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL...
DURHAM...PITTSBORO.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

JO
Special weather statement, Jul 11, 5:37 PM EDT, 39 minutes before
NCZ073-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 600 PM
EDT...

AT 537 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING ROCKWELL TO LOCUST...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ALBEMARLE...
FINGER...RICHFIELD...BADIN AND NORWOOD.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
Special weather statement, Jul 11, 5:56 PM EDT, 20 minutes before
NCZ008-025-040-041-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...DURHAM...
WESTERN WAKE AND CHATHAM COUNTIES THROUGH 630 PM EDT...

AT 556 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BUTNER TO PITTSBORO...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CREEDMOOR...AND
CARY. STORMS WILL REACH RALEIGH AROUND 630 PM.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:56 PM EDTSevere Thunderstorm WarningRAHWayne34 min
Jul 11, 5:40 PM EDTSevere Thunderstorm WarningRAHStanly20 min
Jul 11, 5:49 PM EDTSevere Thunderstorm WarningRAHDavidson26 min
Jul 11, 5:58 PM EDTSevere Thunderstorm WarningRAHMontgomery32 min
Jul 11, 6:02 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett28 min
Jul 11, 6:08 PM EDTSevere Thunderstorm WarningRAHJohnston52 min
Jul 11, 7:52 PM EDTSevere Thunderstorm WarningRAHEdgecombe23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.